Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 167, NWS Nashville, TN

September 22, 2018Jackson County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Sep 22, 2018, 1:46 PM CDT for Jackson County, Tennessee. It was in force for 11 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 22, 2018, 1:46 PM CDT (18:46 UTC)
Expired
Sep 22, 2018, 1:57 PM CDT
In force
11 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Jackson County, TN

The radar

The Nashville radar (KOHX), 89 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.8 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 197 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
197 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
794 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

869 
WUUS54 KOHX 221846
SVROHX
TNC087-221915-
/O.NEW.KOHX.SV.W.0167.180922T1846Z-180922T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
146 PM CDT SAT SEP 22 2018

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Southeastern Jackson County in Middle Tennessee...

* Until 215 PM CDT.

* At 146 PM CDT, a severe thunderstorm was located near Gainesboro,
  moving north at 20 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Gainesboro and Cummins Falls State Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3643 8555 3639 8550 3636 8550 3627 8551
      3626 8553 3625 8554 3623 8557 3623 8559
      3622 8561 3624 8572 3645 8566
TIME...MOT...LOC 1846Z 202DEG 18KT 3627 8563 

HAIL...<.75IN
WIND...60MPH
 
$$

13
1 follow-up statement
421 
WWUS54 KOHX 221857
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
157 PM CDT SAT SEP 22 2018

TNC087-221907-
/O.CAN.KOHX.SV.W.0167.000000T0000Z-180922T1915Z/
Jackson TN-
157 PM CDT SAT SEP 22 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JACKSON COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

LAT...LON 3643 8555 3639 8550 3636 8550 3627 8551
      3626 8553 3625 8554 3623 8557 3623 8559
      3622 8561 3624 8572 3645 8566
TIME...MOT...LOC 1856Z 202DEG 18KT 3632 8560 

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 12:37 PM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, Sep 22, 12:37 PM CDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1237 PM CDT Sat Sep 22 2018

.UPDATE...
FOR 18Z AVIATION DISCUSSION.

&&

.DISCUSSION...

The forecast was recently updated to refine hourly trends for
rain chances and temperatures.

At mid morning, light showers were occurring over the northwest
part of our area, including Clarksville, Dover, and Erin. Most of
the showers through the rest of the morning will remain over the
northwest, with around 20-30 percent coverage of showers
elsewhere. Skies will vary from overcast in the northwest to
partly sunny southeast.

These conditions are evidence of a stalled boundary that bisects
Middle Tennessee from northeast to southwest. The greatest
coverage of rainfall will be on the cool side of the boundary,
especially over the northwest where a couple of upper level
impulses will contribute to lift mid to late afternoon. The warm
side of the front will be mostly rain free this morning, but
showers and thunderstorms will become numerous through the
afternoon with heating/instability. A couple of strong
thunderstorms with 40 mph wind gusts could occur over the
southeast half of our area as capes push over 1000 J/kg.

There is potential for isolated flash flooding with high
precipitable water values and a stalled boundary. Again, isolated
in nature, so a Flash Flood Watch is not warranted at this time.
We will just have to monitor clusters of thunderstorms that last
for more than an hour or 2 at a particular location. Parts of
Maury, Lawrence, and Wayne had several inches of rain overnight,
so these locations may have the greatest risk.

Temperatures were raised in the morning update. Highs will reach
the 70s northwest of BNA, with 80s elsewhere, especially in the
more sunny areas of the southeast.

&&

.AVIATION...
18Z TAF DISCUSSION.

A stalled front over the area will give us messy wx and some messy
tafs with lots of amendments.

Scattered TSRA will form through the afternoon and evening with
mainly MVFR conditions, Expect brief IFR within the heavy
downpours. A few storms may produce gusts around 40KT.

SHowers will become more widespread tonight through Sunday morning
with isold TSRA. Mostly MVFR, but CKV will drop to IFR.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......13
AVIATION........13
Hazardous weather outlook, Sep 22, 6:41 AM CDT, 7 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
641 AM CDT Sat Sep 22 2018

TNZ005>011-023>034-056>066-075-077>080-093>095-231145-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
641 AM CDT Sat Sep 22 2018

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight.

Flash flooding may become an issue as several areas have already
received 2 to 4 inches of rain. An additional 1 to 3 inches is
possible today and tonight, and while there is low confidence on
the exact location of the new rain, training storms throughout the
day will increase the flooding risk generally for those west of
the Cumberland Plateau.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Excessive rainfall in possible Sunday and Monday, generally west
of the Cumberland Plateau. This extra rain could exacerbate
flooding concerns both days. Rises on area rivers might also
become a problem by the start of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may become necessary for rainfall measurements
and flooding reports today and tomorrow.

27

In the hours before

Special weather statement, Sep 22, 1:33 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Nashville TN
133 PM CDT SAT SEP 22 2018

TNZ031>033-221900-
Putnam TN-Overton TN-Jackson TN-
133 PM CDT SAT SEP 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL OVERTON...JACKSON
AND NORTHWESTERN PUTNAM COUNTIES UNTIL 200 PM CDT...

At 133 PM CDT, Doppler radar was tracking a strong thunderstorm near
Baxter, or 10 miles south of Gainesboro, moving northeast at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Gainesboro, Baxter, Granville, Whitleyville and Cummins Falls State
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3635 8536 3609 8566 3617 8581 3618 8579
      3619 8580 3621 8581 3621 8579 3622 8578
      3624 8578 3625 8580 3625 8581 3648 8568
TIME...MOT...LOC 1833Z 212DEG 21KT 3621 8571

13

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 8:02 PM CDTAreal Flood AdvisoryOHXLawrence, Wayne118 min
Sep 21, 8:48 PM CDTAreal Flood AdvisoryOHXMaury117 min
Sep 21, 10:03 PM CDTAreal Flood AdvisoryOHXLawrence117 min
Sep 21, 10:20 PM CDTFlash Flood WarningOHXLawrence115 min
Sep 21, 10:41 PM CDTAreal Flood AdvisoryOHXGiles, Marshall, Maury2 hr
Sep 21, 11:26 PM CDTAreal Flood AdvisoryOHXWayne3 hr
Sep 22, 12:03 AM CDTFlash Flood WarningOHXLawrence3 hr
Sep 22, 1:33 PM CDTSpecial Weather StatementOHXJackson27 min
Sep 22, 2:28 PM CDTSpecial Weather StatementOHXSmith32 min
Sep 22, 2:44 PM CDTSpecial Weather StatementOHXGiles, Marshall46 min
Sep 22, 5:15 PM CDTSpecial Weather StatementOHXLawrence, Wayne30 min
Sep 22, 5:20 PM CDTAreal Flood AdvisoryOHXWayne115 min
Sep 22, 5:47 PM CDTSpecial Weather StatementOHXLawrence28 min
Sep 22, 5:50 PM CDTAreal Flood AdvisoryOHXLawrence61 min
Sep 22, 6:10 PM CDTSevere Thunderstorm WarningOHXLawrence, Lewis, Wayne35 min
Sep 22, 6:50 PM CDTAreal Flood AdvisoryOHXLawrence115 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.